Allergies and Anaphylaxis
Ms Walker is the Allergy Lead at St Mary's C of E Primary.
We are committed to providing a safe, inclusive environment for all pupils and staff, including those living with allergies and the risk of anaphylaxis.
What is an allergy?
An allergy occurs when the body’s immune system reacts to a substance that is normally harmless. Common allergens include foods such as peanuts, tree nuts, milk, eggs and wheat, as well as insect stings, medicines and other substances.
Allergic reactions can vary from mild to severe. Symptoms may include itching, hives, swelling, stomach pain, vomiting, coughing or breathing difficulties.
What is anaphylaxis?
Anaphylaxis is a serious and potentially life-threatening allergic reaction that can develop rapidly. It requires immediate treatment.
Signs of anaphylaxis may include:
-
Difficulty breathing or wheezing
-
Swelling of the lips, mouth, tongue or throat
-
Difficulty swallowing or speaking
-
Dizziness, collapse or loss of consciousness
-
A sudden feeling of extreme distress or confusion
-
Pale, clammy skin
A severe allergic reaction can occur even when previous reactions have been mild.
How we support pupils with allergies
Parents and carers should inform the school as soon as possible if their child has a diagnosed allergy or is at risk of anaphylaxis.
Where appropriate, we will work with families and healthcare professionals to develop an individual allergy or healthcare plan. This will ensure that relevant staff understand the child's allergy, how to minimise exposure to known allergens, and what action to take in an emergency.
We are fully compliant with Benedict’s Law and are committed to meeting all relevant requirements relating to the management of allergies and anaphylaxis within our school community.
Further information about Benedict’s Law can be found here: Benedict's Law - Benedict Blythe Foundation
Staff responsible for pupils with allergies will be made aware of the appropriate emergency procedures, including the location and use of prescribed adrenaline auto-injectors (AAIs).
Adrenaline auto-injectors
For pupils who have been prescribed an adrenaline auto-injector, parents and carers should ensure that the school has the required medication, together with clear instructions and an up-to-date healthcare plan.
AAIs must be readily accessible and should not be kept somewhere that could delay emergency treatment.
If a pupil is experiencing anaphylaxis and has a prescribed adrenaline auto-injector, it should be administered promptly in accordance with their individual emergency plan and current guidance. Emergency medical assistance should also be requested.
Preventing allergic reactions
We ask everyone in our school community to help reduce the risk of accidental exposure to allergens.
Parents and carers should:
-
Tell the school about any diagnosed allergy or suspected allergic reaction.
-
Provide up-to-date medical information and emergency medication where required.
-
Make sure medication has not expired and is replaced when necessary.
-
Inform the school of any changes to their child's allergy or treatment.
We ask pupils to follow school guidance about sharing food, drinks and utensils and to never deliberately expose another pupil to an allergen.
If you have concerns
If your child has an allergy or has recently been diagnosed with an allergy, please contact the school office so that we can discuss the appropriate arrangements and ensure that their medical information is up to date.
Our priority is to work in partnership with families to help children with allergies participate fully and safely in school life.
Many thanks,
Mrs Walker